Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 33, NWS Albuquerque, NM

April 18, 20189 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 18, 2018, 2:38 PM MDT for 9 counties in New Mexico. It took effect at Apr 19, 2018, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 2:38 PM MDT (20:38 UTC)
In effect from
Apr 19, 2018, 11:00 AM MDT
Expired
Apr 19, 2018, 9:00 PM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 56 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3396 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WWUS85 KABQ 182038
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
238 PM MDT Wed Apr 18 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM THURSDAY FOR MUCH
OF WESTERN AND PORTIONS OF CENTRAL NEW MEXICO DUE TO STRONG WINDS
AND LOW HUMIDITIES...

.Extremely critical fire weather conditions will return to
western New Mexico Thursday as a potent storm system moves into 
the Great Basin. Very strong winds, a very dry and unstable 
airmass, and above normal temperatures will combine to produce the
extreme fire weather conditions. Critical fire weather conditions
will also impact the Middle Rio Grande Valley Thursday afternoon 
with potential for isolated dry showers and thunderstorms towards 
evening.

NMZ101-105-109-191300-
/O.UPG.KABQ.FW.A.0028.180419T1700Z-180420T0300Z/
/O.NEW.KABQ.FW.W.0033.180419T1700Z-180420T0300Z/
Northwest Plateau-Northwest Highlands-West Central Highlands-
238 PM MDT Wed Apr 18 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT THURSDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 9 PM MDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northwest Plateau, Northwest and West Central
  Highlands late Thursday morning through Thursday evening. 

* 20 FOOT WINDS...South to southwest increasing to 30 to 40 mph
  with gusts of 50 to 60 mph by Thursday afternoon, diminishing 
  Thursday evening. 

* RELATIVE HUMIDITY...Lowering to 6 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly and
  will be hard to control. Long range spotting and extreme fire
  behavior will be possible. Outdoor burning should not be done.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ106-191300-
/O.UPG.KABQ.FW.A.0028.180419T1800Z-180420T0000Z/
/O.NEW.KABQ.FW.W.0033.180419T1800Z-180420T0000Z/
Middle Rio Grande Valley-
238 PM MDT Wed Apr 18 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT THURSDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 6 PM MDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Middle Rio Grande Valley from midday Thursday
  through early evening. 

* 20 FOOT WINDS...South 25 to 35 mph with gusts to 50 and 55 mph
  Thursday afternoon. Winds will continue to be strong in the
  evening and but will trend from the southeast. 
 
* RELATIVE HUMIDITY...Falling to 10 to 15 percent Thursday 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
3 follow-up statements
106 
WWUS85 KABQ 190916
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
316 AM MDT Thu Apr 19 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM TODAY FOR MUCH 
OF WESTERN AND CENTRAL NEW MEXICO DUE TO STRONG WINDS AND LOW 
HUMIDITIES...

.Extremely critical fire weather conditions will return to
western New Mexico today as a potent storm system moves into the 
Great Basin. Very strong winds, a very dry and unstable airmass, 
and above normal temperatures will combine to produce the extreme 
fire weather conditions. Critical fire weather conditions will 
also impact the Middle Rio Grande Valley this afternoon with 
potential for isolated dry showers and thunderstorms towards the 
evening.

NMZ101-105-109-200000-
/O.CON.KABQ.FW.W.0033.180419T1700Z-180420T0300Z/
Northwest Plateau-Northwest Highlands-West Central Highlands-
316 AM MDT Thu Apr 19 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* AREA AND TIMING...Northwest Plateau, Northwest and West Central
  Highlands late this morning through this evening. 

* 20 FOOT WINDS...South to southwest increasing to 25 to 35 mph
  with gusts of 45 to 55 mph by this afternoon, diminishing this 
  evening. 

* RELATIVE HUMIDITY...Lowering to 6 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and will be hard to control. Long range spotting and extreme 
  fire behavior will be possible. Outdoor burning should not be 
  done. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ106-200000-
/O.CON.KABQ.FW.W.0033.180419T1800Z-180420T0000Z/
Middle Rio Grande Valley-
316 AM MDT Thu Apr 19 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING...

* AREA AND TIMING...Middle Rio Grande Valley from early afternoon
  through early this evening. 

* 20 FOOT WINDS...South to southeast 25 to 35 mph with gusts of 45
  to 55 mph late this afternoon. Winds will continue to be strong
  in the evening but moisture levels will be increasing.
 
* RELATIVE HUMIDITY...12 to 17 percent this afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
660 
WWUS85 KABQ 192357
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
557 PM MDT Thu Apr 19 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM TODAY FOR MUCH
OF WESTERN AND CENTRAL NEW MEXICO DUE TO STRONG WINDS AND LOW
HUMIDITIES...

.Higher humidity is slowly entering the Rio Grande valley, leading
to improved conditions. However, critical fire weather conditions
will persist across western New Mexico through the early evening 
due to strong winds, a very dry and unstable airmass, and above 
normal temperatures. 

NMZ106-200100-
/O.EXP.KABQ.FW.W.0033.000000T0000Z-180420T0000Z/
Middle Rio Grande Valley-
557 PM MDT Thu Apr 19 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Humidity is starting to increase, and this will gradually alleviate
critical fire weather concerns. However, strong winds will 
persist through the evening across the middle Rio Grande valley.

$$

NMZ101-105-109-200300-
/O.CON.KABQ.FW.W.0033.000000T0000Z-180420T0300Z/
Northwest Plateau-Northwest Highlands-West Central Highlands-
557 PM MDT Thu Apr 19 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* AREA AND TIMING...Northwest Plateau, Northwest and West Central
  Highlands through the early evening. 

* 20 FOOT WINDS...South to southwest at 25 to 35 mph with gusts of
  45 to 55 mph. 

* RELATIVE HUMIDITY...6 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and will be hard to control. Long range spotting and extreme 
  fire behavior will be possible. Outdoor burning should not be 
  done. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
114 
WWUS85 KABQ 200235
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
835 PM MDT Thu Apr 19 2018


NMZ101-105-109-200345-
/O.EXP.KABQ.FW.W.0033.000000T0000Z-180420T0300Z/
Northwest Plateau-Northwest Highlands-West Central Highlands-
835 PM MDT Thu Apr 19 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds will decrease in speed through the remainder of the evening
with humidity slowly rising a bit. This will continue to gradually
alleviate the critical fire weather threat.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 18, 11:24 AM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 18, 11:24 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1124 AM MDT Wed Apr 18 2018

.AVIATION...
18Z TAF CYCLE
Surface high pressure pushing into ern NM with occasional nely wind
gusts to 30kt to taper off by 20-22Z. Increasing mid to high clouds
aft 19/02Z. The surface high pressure to the east combined with an upper
low digging into the Great Basin will induce an e-sely wind through
the central mt chain and into the RGV starting around 19/02Z, which
may weaken around 19/12Z but strengthens further thereafter with
gusts to around 35 or 40kt. At the same time, some mid to lower level
moisture will be migrating/developing from south to north into
central NM with potential for isold generally dry -shra/-tsra aft
19/18Z.

&&

.PREV DISCUSSION...330 AM MDT Wed Apr 18 2018...
...POTENT UPPER LEVEL LOW PRESSURE SYSTEM TO BRING STRONG WIND, FIRE
WEATHER CONCERNS, SEVERE THUNDERSTORMS AND ACCUMULATING SNOW DURING
THE LATTER HALF OF THE WEEK...

.SYNOPSIS...
Cool temperatures will linger behind a back door cold front on the
eastern plains today, before some warming occurs Thursday. An
approaching upper level low pressure system will cause windy
conditions and fire weather concerns to redevelop on Thursday, when
wind speeds will peak around 50 mph in many areas. The upper low
will also draw moisture for thunderstorms into the state, a few of
which could turn severe during the afternoon and evening around and
east of the south central mountains. Showers, thunderstorms and
mountain snow showers will become more widespread Thursday night
through Saturday as the upper low passes eastward along the Colorado
and New Mexico border. Up to one foot of new snow will be possible in
the northern mountains above 9,000 feet, with a few inches as low as
8,000 feet. A cold front will cross with the system causing high
temperatures to fall below normal areawide at the end of the week,
but readings will rebound as a ridge of high pressure crosses early
next week.

&&

.DISCUSSION...
The upper level low pressure system approaching the Four Corners will
draw a moist, south and southeasterly, low-level return flow
northward along and east of the Rio Grande Thursday afternoon and
night. Thunderstorms will break out, especially Thursday evening as
the upper low draws closer and the nose of a polar jet streak begins
to move over the state from the southwest. Enough shear is expected
for some thunderstorms to turn severe east of the lower Rio Grande to
the TX border, including the south central mountains. The main
severe threat on Friday will probably be east of the south central
mountains.

The deep approaching upper low will cause south winds to gust in the
40 to 50 mph range on Thursday afternoon, with the strongest winds
west of a line from Clayton to Dunken.

Snow will begin to accumulate on the higher peaks of the northern
mountains late Thursday night, and it may not stop falling there
until late Saturday. The 700 mb temperature will probably bottom out
around -3C Friday night, which should relegate most of the
accumulation above 8000 feet with the heaviest accumulation above
9000 feet. Rain at lower elevations looks to be heaviest along and
east of a line from Chama to Roswell, where storm total rainfall
will probably vary from a half inch to around 1 inch. Parts of the
northeast could see close to 1.5 inches of rain.

44

&&

.FIRE WEATHER...

...FIRE WEATHER WATCH IN EFFECT THURSDAY LATE MORNING THROUGH
THURSDAY EVENING FROM THE ARIZONA BORDER TO THE RIO GRANDE VALLEY...

...DRY THUNDERSTORMS POSSIBLE WITH SPOTTY LAL's OF 6 THURSDAY
EVENING IN THE WEST...

Everyone take a deep breath as winds will be much lower today with
lots of sunshine, thanks to a ridge of high pressure moving over NM.
Highs will be above normal in the west and below normal in the east.
Mostly clear and seasonable tonight.

The weather gets pretty crazy for Thursday through Friday. The west
will be very dry Thursday with up to 10 hours of single digit
humidities near the AZ border. It will become windy in the west with
Haines of 6. Highs will be above normal. This will create extremely
critical fire weather conditions for zones 101, 105 and 109.
Critical fire weather conditions may impact the western portions of
zone 106 Thursday afternoon. Fire Weather Watches will be issued.
Meanwhile a storm system will reach the CA coast late Wednesday and
slowly churn its way into the Great Basin Thursday and cross NM
Friday, along the CO border. An impressive moisture surge, for mid
April, will stream north into central and eastern NM Thursday and
Thursday night. This will lead to showers and thunderstorms Thursday
evening centered on the Middle Rio Grande Valley, with widespread
activity spreading west and east late Thursday night and Friday
morning. Some of the storms Thursday evening could be dry, with
enough coverage to produce small areas of LAL's of 6 along the
western edge of the precipitation. This will be located in western
zones 101, 105 and 109. Heavy, wet snow may fall on the higher
mountain peaks of the North Central Mountains. A secondary short
wave trough will be rotating around the main closed low, and it will
swing through northern NM Friday night. Thus, showers and storms
could linger into Friday evening over western and central areas,
with drier air finally winning out later Friday night. The east will
be active through Friday night.

Showers and storms may linger Saturday in the northeast, otherwise
it will be dry and cool. A ridge of high pressure will set up over
NM Sunday with dry and seasonable temperatures except below normal on
the eastern plains. A short wave trough will pass to our north
Monday night and Tuesday as a potent back door front blasts south
and west late Monday into Monday night. Isolated to scattered
showers and storms will favor central and eastern areas early next
week.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Thursday afternoon for the following zones...
NMZ106.

Fire Weather Watch from Thursday morning through Thursday evening
for the following zones... NMZ101-105-109.

&&
Hazardous weather outlook, Apr 18, 5:03 AM MDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
503 AM MDT Wed Apr 18 2018

NMZ501>540-191100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
503 AM MDT Wed Apr 18 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday, strong south winds will develop areawide with gusts in the
40 to 50 mph range. Dry conditions west of the central mountain chain
will result in critical fire weather conditions. However, a low
pressure system approaching from the west will draw rich low level
moisture north and northwestward into central parts of the state
with thunderstorms breaking out along the central mountain chain
Thursday afternoon. Storms will become more widespread during the
evening and overnight hours. There is a marginal risk of severe
thunderstorms from the lower Rio Grande Valley eastward to the Chaves
County plains, including the south central mountains during the
afternoon and evening.

Thursday night through Saturday, the upper level low pressure system
will track eastward along the Colorado and New Mexico border causing
rain showers, thunderstorms and mountain snow showers to become
widespread. Up to one foot of snow will be possible in the northern
mountains above 9,000 feet, with a few inches as low as 8,000 feet.
A few severe thunderstorms could return to southeast areas on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required in Socorro, Lincoln and Chaves
Counties on Thursday afternoon and evening, then mainly in Chaves
County on Friday afternoon .

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:40 AM MDTFire Weather WatchABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more11 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.